Oklahoma, 2012

Tornadoes and Hail in Oklahoma, April 15, 2012

April 15, 2012 · NWS TSA · 14 events in 7 counties and zones

Early morning thunderstorms developed over northeast Oklahoma in advance of a slow moving cold front. Damaging winds, large hail, and two tornadoes were produced by the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Early morning thunderstorms developed over northeast Oklahoma in advance of a slow moving cold front. Damaging winds, large hail, and two tornadoes were produced by the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 2:39 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 15, 2:39 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
339 AM CDT SUN APR 15 2012

.DISCUSSION...
LARGE H5 TROUGH IS STARTING TO PIVOT EAST. MAJOR PORTION OF THE
TROUGH EJECTS TODAY...WITH REMAINDER OF TROUGH SWEEPING EAST
MONDAY AND MONDAY NIGHT. SQUALL LINE AND PSEUDO FRONT WILL PUSH
THROUGH EASTERN OK AND NORTHWEST AR TODAY. MAIN COLD FRONT/SURFACE
TROUGH WILL BE NEAR OMA-CDS LINE BY 7 PM TONIGHT...THEN SWING QUICKLY
EAST TONIGHT. NORTHWEST WINDS AND HIGH PRESSURE WILL BUILD OVER
THE AREA ON MONDAY.

NORTHWEST FLOW ALOFT WILL BRING A SHORT WAVE TROUGH THROUGH ON
WEDNESDAY...WITH SOME CLOUDINESS...BUT EXPECT NO PRECIPITATION.
TROUGH APPEARS TO MINOR OUT AS IT MOVES SOUTHEAST...AND FLOW
BECOMES NEARLY ZONAL. BETTER CHANCE OF SHOWERS OR THUNDERSTORMS
DEVELOPS ON THURSDAY AND THURSDAY NIGHT...AS H5 TROUGH DEVELOPS IN
THE FLOW AND MOVES OVER THE CENTRAL PLAINS. THE GFS AND ECMWF
TIMING ARE A LITTLE DIFFERENT...BUT BOTH SEE THIS DEVELOPMENT.
KEPT CHANCE POPS FOR THIS EVENT. MAJOR TROUGH EVENTUALLY DEVELOPS
BY NEXT WEEKEND OVER THE SOUTHEAST STATES...PUTTING OK IN NORTHWEST
FLOW.

TIMING OF PRECIPITATION THIS MORNING AND LATER TODAY IS THE
PRIMARY ISSUE. ANTICIPATE THE LINE OF STORMS TO BE FROM ABOUT
NOWATA TO TULSA TO OKEMAH AROUND 6-7 AM. THE PRECIPITATION SHOULD
REACH NORTHWEST ARKANSAS BY MID TO LATE MORNING. EXPECT THE
EXISTING LINE TO CARRY ALL THE PRECIPITATION...AND SIGNIFICANTLY
LOWERED OR DROPPED POPS BEHIND THE LINE.

GENERALLY STAYED CLOSE TO MAV/MEX MOS GUIDANCE FOR TEMPS...WITH
MINOR ADJUSTMENT TO ECMWF IN A COUPLE OF PERIODS.

WIND GUSTS ARE BECOMING MORE ISOLATED AND LATEST RUC RELAXES
SURFACE PRESSURE GRADIENT...SO WILL DROP THE WIND ADVISORY.
STILL...THERE WILL BE FREQUENT GUSTS OVER 30 MPH UNTIL THE LINE OF
STORMS MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  47  72  49 /  50  10   0  10
FSM   79  50  72  48 /  80  10  10  10
MLC   78  47  74  47 /  70  10   0  10
BVO   72  46  72  43 /  30  20   0  10
FYV   71  45  69  42 /  80  20   0  10
BYV   73  46  68  46 /  80  20  10  10
MKO   75  47  74  47 /  70  10  10  10
MIO   76  46  70  46 /  70  20   0  10
F10   76  48  72  50 /  60  10   0   0
HHW   77  49  75  50 /  70  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 4 AM SUNDAY FOR OKZ054-OKZ055-OKZ059-OKZ060-
     OKZ064-OKZ065-OKZ066.

AR...NONE.
&&

SHORT TERM...22
LONG TERM....02
Hazardous weather outlook, Apr 15, 3:50 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
450 AM CDT SUN APR 15 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
450 AM CDT SUN APR 15 2012

...SEVERE STORM THREAT CONTINUES FOR PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS CURRENTLY VERY NEAR THE
INTERSTATE 35 CORRIDOR WILL CONTINUE TO MOVE EASTWARD INTO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING. INSTABILITY OVER FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS IS REDUCED...WHICH WILL
DIMINISH THE OVERALL THREAT FOR SIGNIFICANT SEVERE WEATHER.
HOWEVER...LARGE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70
MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. ISOLATED TORNADOES
ON THE LEADING EDGE OF THE LINE OF STORMS MAY ALSO OCCUR.
THUNDERSTORMS SHOULD EXIT THE AREA BY LATE AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...NO HAZARDS.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
QUIET WEATHER WILL PREVAIL FOR THE EARLY PART OF THE WORK WEEK.
THUNDERSTORM CHANCES WILL INCREASE FOR THURSDAY AND FRIDAY AS
A FRONT APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 110 km away, was scanning. The volume nearest the first event began at 09:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pawnee

When
April 15, 3:54 AM CST
Where
Pawnee County, 2.72 mi NE of Pawnee
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.361, -96.770

The Oklahoma Mesonet station near Pawnee measured 58 mph thunderstorm wind gusts.

Thunderstorm Wind, Pawnee

When
April 15, 4:04 AM CST
Where
Pawnee County, 0.73 mi WNW of Ralston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.503, -96.733

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Osage

When
April 15, 4:10 AM CST
Where
Osage County, 0.3 mi WNW of Fairfax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.571, -96.705

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Osage

When
April 15, 4:18 AM CST
Where
Osage County, 4 mi W of Pawhuska
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.670, -96.402

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Osage

When
April 15, 4:25 AM CST
Where
Osage County, Pawhuska
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.670, -96.330

Strong thunderstorm wind blew down large tree limbs.

Tornado, Osage

When
April 15, 4:49 AM CST to 4:55 AM CST
Where
Osage County, 3.26 mi SW of Skiatook Arpt to 0.83 mi SW of Skiatook
Rating
EF1
Path length
4.2 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.323, -96.068

A tornado damaged two airplanes and the roof of a hangar at the Skiatook Municipal Airport. It also snapped and uprooted large hardwood trees. Maximum wind in the tornado based on this damage was 90 to 100 mph.

Thunderstorm Wind, Washington

When
April 15, 4:54 AM CST
Where
Washington County, 2.55 mi ENE of Copan
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.910, -95.885

The Oklahoma Mesonet station near Copan measured 65 mph thunderstorm wind gusts.

Hail, Tulsa

When
April 15, 4:56 AM CST
Where
Tulsa County, 0.93 mi SE of Sand Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.140, -96.109

Thunderstorm Wind, Tulsa

When
April 15, 5:02 AM CST
Where
Tulsa County, 0.6 mi SW of Collinsville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.365, -95.839

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Craig

When
April 15, 5:43 AM CST
Where
Craig County, 6.6 mi NNE of Centralia
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.890, -95.310

Strong thunderstorm wind blew down large tree limbs and blew over an unanchored outbuilding.

Tornado, Cherokee

When
April 15, 8:22 AM CST to 8:35 AM CST
Where
Cherokee County, 2.42 mi N of Standing Rock to 2.48 mi SSE of Eldon
Rating
EF1
Path length
10.3 mi
Path width
500 yd
Continued into
Adair, Ok (TSA)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.785, -94.926

A tornado damaged homes and destroyed several sheds and barns. It also snapped hardwood trees. Maximum estimated wind in the tornado based on this damage was 85 to 95 mph. The tornado continued into Adair County, Oklahoma.

Tornado, Adair

When
April 15, 8:35 AM CST to 8:36 AM CST
Where
Adair County, 1.53 mi W of Titanic to 1.38 mi W of Titanic
Rating
EF0
Path length
0.3 mi
Path width
200 yd
Continued into
Cherokee, Ok (TSA)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.899, -94.807

This is the second segment of this tornado. The tornado moved across Highway 51 snapping large tree limbs and destroying an unoccupied mobile home that was not tied down. Maximum estimated wind during this segment of the tornado based on this damage was about 75 mph. The tornado continued into Cherokee County, Oklahoma.

Tornado, Cherokee

When
April 15, 8:36 AM CST to 8:37 AM CST
Where
Cherokee County, 2.46 mi SE of Eldon to 2.5 mi SE of Eldon
Rating
EF0
Path length
0.5 mi
Path width
160 yd
Continued into
Adair, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
35.901, -94.805

This is the third segment of this tornado. The tornado moved back into Cherokee County after crossing Highway 51. During this segment, the tornado snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 75 mph. The tornado continued into Adair County, Oklahoma.

Tornado, Adair

When
April 15, 8:37 AM CST to 8:43 AM CST
Where
Adair County, 1.03 mi WNW of Titanic to 2.88 mi NE of Titanic
Rating
EF0
Path length
3.4 mi
Path width
150 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.906, -94.797

This is the final segment of this tornado. The tornado moved back into Adair County just north of Highway 51 snapping large tree limbs and destroying a few sheds and outbuildings. Maximum estimated wind in the tornado during this segment based on this damage was about 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376223, 376224, 376225, 376226, 376227, 379940, 376228, 376229, 376230, 376231, 379974, 379975, 379977, 379978.